(WASHINGTON) — A small number of men taking Propecia, a drug for male-pattern baldness, may also experience sexual problems that persist even after they stop taking the drug, the government warned last week.
The U.S. Food and Drug Administration is changing the warning labels on Propecia and enlarged prostate drug Proscar, warning that the drugs may lead to decreased sexual desire and problems with ejaculation and orgasm. Since the FDA’s approval of Propecia and Proscar in the 1990s, the drugs have included warnings about sexual side effects, which stopped after discontinuing the drugs.
Warnings for both drugs will also include reports of infertility and poor semen quality that returned to normal after patients stopped the drugs.
The active ingredient in both drugs is finasteride, which blocks the production of certain male hormones. Both drugs are manufactured by pharmaceutical giant Merck and Co.
The FDA reviewed 421 reports of sexual dysfunction that were voluntarily submitted by patients after taking the Propecia from 1998 to 2011. Of those reports, 59 cases lasted for at least three months after a patient stopped taking the drug.
In a statement, Merck emphasized that it’s not clear that the drugs cause continued sexual dysfunction.
“Merck believes that Propecia and Proscar are generally well tolerated and effective for their respective intended uses in accordance with their approved product labeling,” the statement said.
Copyright 2012 ABC News Radio